|Return to main web site (leave the Online Support Group) | To support the Mouth Cancer Foundation, you can now make online donations!|
feeling really fed up as I seem to go up and down all the time. It's now 2 months since i stopped radiotherapy and my mouth is a lot better so i have been gradualy reducing the morphine following the doctor's recommendations. Yesterday i was feeling really ill - shivery, nauseous and weak; absolutely lousy! Seems this is a reaction to the coming off the morphine so i took some more and later in the day was feeling ok. Then today I have the cold sweats and nausea again. Does anyone have any advice about withdrawing from the morphine?
This brings back horrible memories!!
I went through withdrawal symptoms just as you described I didn't know what was wrong with me, I have never felt so ill.
If you stop taking the morphine all together (this is what I did)the doctor told me it takes 10 days to come out your system. He put me on a reduction plan to wean me off the morphine, I didn't realise I was addicted to it, but my body was and because I was on such a high dose I couldn't just stop taking it.
Has your doctor suggested weaning you off it slowly? It worked for me. I can understand how hard it is for drug addicts if that is the way they feel.
Oh man can I relate. Morphine withdrawal was the worse part of the whole nightmarish process. I thought that phasing down would work so I went for one week on 2/3rds dose and the next week on 1/3 dose, and then off altogether.
Didn't seem to help. Once I went off altogether I was a wreck for about a week. People say that sugar helps, but I did not notice any benefit. Of course, I couldn't swallow very well at the time, and most foods and drinks were really problematic.
There is just no substitute for shaking and puking your way through the week or so it takes for your head to clear. Don't try little doses to take the edge off. Drug addicts call that "chipping". It just puts off the inevitable.
Hello everyone...I can so relate to this topic. Rather it was the Morphine or the Lorarb's getting off of either one was up there in my "hardest of all" things I have ever had to do..DO NOT EVER TRY TO QUIT THEM COLD TURKEY!!!!They have many drugs that can help you get off them with little or no problems at all.. Because of the surgery I had this time and the extent of the injury my DOctor's have informed me that I will be on Morphine for the rest of my days.. what fun is that? Always Vicki Lynn
I went from morphine down to codeine and then gradually off that. I had virtually no withdrawal symptoms. Hope this is of some help.
God.....I spent 10 days in hospital trying to get my head round coming off of morphine. It was very frightening...but I think I went through the stuff like water....as I am very weak when it comes to pain. The experience was a real eye-opener
Hi everyone, thanks to you all for replying. I am trying to be positive and hope that if I do it gradually I won't have too many problems. Thank you for your encouragement, Tracey - I have related to much of what you have experienced during and post radio. Trouble was, i thought I was doing it gradually when I had the problem last week. However, I have followed the doctor's advice and have been ok so far. They say I have got to accept it may take 6 months as i was on a high dose (I'm now down to half of what I was on, but it's still a lot). I'm desperate to get off it as I feel really tired all the time. I have got no energy to do anything and could happily stay in bed all day! My problems are nothing to yours, Vicki LYnn; I feel so sorry for you and I admire you for being so brave Well I'm off tothe hospital again on Wednesday and I'm hoping that I can persuade them to take the feeding tube out. My mouth isn't so sore now and I'm trying to eat quite a bit orally.I have to rely on the scandishakes to bring the calories up though; it is very difficult to get enough calories particularly as i never feel hungry!
I just think everyone is different. Like Sue I had no problem coming off morphine despite a high dose and extra breakthrough morphine. Once the burns stopped weeping and seemed healed I told myself I shouldn't need it if I was honest with myself even though it was comforting and keeps you in a so what dreamlike sleepy state.
I never consulted the GP about stopping it just decided I did not need it anymore. Believe me I really could not have got through without it when burnt. But I just told him the next time I saw him I'd stopped. He did seem shocked I must say, or surprised maybe even curious. Maybe you are all the norm and Sue and I are not!
I began by spacing the doses first half an hour longer apart for 2 days then an hour longer apart etc. I also reduced breakthrough doses by 5ml each dose per day or so and broke the morphine tablets I was also taking in half and finally just taking them at night and then every other night. (The latter was a tip I picked up some 30 years before when prescribed anti depressants and was told about alternate night dose reduction gradually over months.) But whilst reducing the morphine I continued to take the prescription Solpadol and didn't really suffer as some of you seem to have withdrawing from it. However I have never really given up Solpadol.
I think I was so obsessed about getting off the morphine from the start that it was part of some mental plan to do it as soon as practical.
Of course the other incentive was the damn CONSTIPATION!!!!!!!!!!!!!!!!!
I AM NOW A DEVOTEE OF PRUNE JUICE!
Good luck - you can do it. This treatment puts the body through a lot and everyone has some bits easier or harder than others. You have all been through so much and I know if I had not recorded my own experience on my site I would not recall just how bad it was.
Has anyone tried Hydrocodon which is a generic for Vicadine. Jerry has been on this and no help for his pain. We have been to 2 Dr's who will not prescribe anything stronger. Would asking them to prescribe Morphine be worse. He has been on the Hydrocodon since Juyl with no relieve. I am probably spelling the medications wrong.
Yes I have and I was just like you----it did nothing for me....I would demand something to kill the pain....if there is one thing a cancer patient should not ever have to deal with---pain,,,,that is what i have been told time and time again........SO tell him what you want him to do....Vicki Lynn
I agree with Vicki, at various times of treatment and for many patients long after treatment finsihes, pain can strike when you least expect it. For many here it is a constant. You and Jerry need to push for medication that gives Jerry relief.
No cancer patient should be denied the choice to use strong pain relief. How fast you come off it is a diffrent issue. Some people never come of it. Is that so bad if they can live a daily roputine that is less painful. There are alternatives to morphine although many can only be administered by hospital pharmacies here. Maybe it's different in USA.
After calling both of his ENT Dr's all week. I finally got one to prescribe Jerry a patch called Fentanyl and also Oxydose Oral which he is taking through his feeding tube anyone heard about those. They told me they are very strong.
I WAS PRESCRIBED OXYNORM/OXYCODON FOR PAIN I WAS TOLD THIS WAS VERY STRONG, I DON'T KNOW IF IT IS THE SAME, BUT IT WORKED FOR ME, THE ONLY TROUBLE WAS I WAS 'ZOMBIED' WHILE ON IT-BUT NO PAIN. I WAS ON A VERY HIGH DOSEAGE AND HAD TO BE WEANED OFF IT SLOWLY OVER A FEW WEEKS.
Hi, Jerry is feeling like a zombie right now. The patch is not working by itself and he is taking the the Oxydose with it.
Still think he needs another opinion with another dr but he will not listen to me.